Kansas, 2010

Hail in Kansas, June 26, 2010

June 26, 2010 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced 3/4 inch hail near Coldwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced 3/4 inch hail near Coldwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 1:41 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 26, 1:41 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CDT SAT JUN 26 2010

.DISCUSSION...

DAYS 1-2...

A SFC BOUNDARY ONCE AGAIN WAS LOCATED OVER OUR EXTREME WRN/NW CWA
EARLY THIS AFTERNOON AS AN UPPER LVL S/W TROF MOVES ACROSS ERN CO
TOWARDS WRN KS. MID LVL LAPSE RATE IN THIS REGION ALREADY GREATER
THAN 8C/KM BASED ON SPC MESO ANAL SO COULD ONCE AGAIN SEE SOME
LATE DAY HIGH BASED CU/AC ALONG WITH A TSRA OR TWO EARLY THIS
EVENING. ANY STORM WHICH DOES DEVELOP HERE LATE TODAY SHOULD NOT
LAST MUCH PAST SUNSET. AS A RESULT WILL MONITOR THIS AREA FOR THE
NEXT COUPLE OF HOURS AND INSERT SOME SMALL POPS HERE AS NEEDED
WEST OF A GCK-LBL LINE THROUGH ROUGHLY 3Z.

AFTER SUNSET...A COLD FRONT WILL TAKE AIM ON SW KS AND BOTH THE
NAM AND GFS ARE IN DECENT AGREEMENT TODAY IN MOVING THE COLD FRONT
ACROSS MUCH OF THE CWA BETWEEN 09Z SUN AND 21Z SUNDAY. AS THIS
FRONT CROSSES THE AREA LATE TONIGHT/EARLY SUNDAY HAVE DECIDED TO
KEEP POPS GOING IN OUR NE/ERN CWA BASED PROGGED MOISTURE AND
INSTAB AHEAD OF ANOTHER 5H VORT LOBE THAT WILL MOVE FROM CNTL NE
INTO NE KS. BY LATE DAY SUN THIS COLD FRONT SHOULD BEGIN TO EXIT
OUR FAR SE CWA BUT SOME 85H FGEN AND LLVL MOISTURE WILL STILL BE
PRESENT IN OUR FAR SE EARLY SUNDAY NIGHT. AS A RESULT AM LEANING
TOWARDS HOLDING ON TO SOME SMALL EVENING POPS IN OUR SE/EXTREME
SOUTHERN CWA UNTIL EVEN THIS FORCING EXITS THE AREA. AFTER THIS
ANTI CYCLONIC FLOW STARTS TO DEVELOP AS A SFC-7H HIGH BEGINS TO
BUILD INTO THE CNTL PLAINS. THIS WILL NOT ONLY SHUNT THE PCPN
SOUTH AND WEST OF THE AREA SUNDAY NIGHT BUT SHOULD ALSO ALLOW FOR
CLEARING SKIES AND DECREASING WINDS.

AS FOR TEMPERATURES...MORE SEASONAL TEMPERATURES CAN BE EXPECTED
BOTH ON SUNDAY AND AGAIN ON MONDAY. HOW COOL TEMPS WILL BE ON
SUNDAY STILL IS SOMEWHAT UNCLEAR AT THIS TIME GIVEN THE
UNCERTAINTY OF MUCH CLOUD COVER THERE WILL BE BEHIND THIS FRONT
SUNDAY AFTERNOON AND IF PCPN DOES DEVELOP. AT THIS TIME HAVE
FAVORED THE COOLER MET NUMBERS IN THE E/SE CWA WHILE TRENDING MORE
TOWARDS THE WARMER MAV FURTHER W/NW GIVEN THE CURRENT TIMING OF
THE COLD FRONT. ON MONDAY HAVE BASED TEMPS MAINLY ON THE 85H TEMP
TRENDS FROM THE NAM AND GFS.

DAYS 3-7...

MEDIUM RANGE MODELS PRETTY CONSISTENT WITH THE IDEA OF THE UPPER
LEVEL RIDGE BUILDING OVER THE CENTRAL PLAINS THROUGH THE MIDDLE PART
OF THE WEEK.  INTO THE LATTER PART OF THE WEEK THE RIDGE MOVES EAST
TOWARD THE MISSOURI VALLEY WITH INCREASING SOUTHWESTERLY FLOW ALOFT
OVER THE NORTHERN PLAINS. THIS SHOULD RESULT IN MORE OPPORTUNITIES
FOR THUNDERSTORMS OVER THE CENTRAL HIGH PLAINS.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. A COLD FRONT WILL
MOVE ACROSS SOUTHWEST KANSAS LATER TONIGHT. WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT ESPECIALLY AROUND
HAYS BETWEEN 04Z AND 10Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  87  63  90 /  20  20  10  10
GCK  67  88  63  91 /  20  10  10  10
EHA  67  88  62  91 /  10  10  10  20
LBL  68  87  62  92 /  10  20  20  10
HYS  67  88  62  90 /  30  20  10   0
P28  75  93  67  92 /  20  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/02/02
Hazardous weather outlook, Jun 26, 12:53 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
153 PM CDT SAT JUN 26 2010

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
153 PM CDT SAT JUN 26 2010 /1253 PM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW HIGH BASED SHOWERS OR EVEN AN ISOLATED THUNDERSTORM WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY ALONG
AND NORTHWEST OF A HUGOTON TO SCOTT CITY LINE. ANY STORM WHICH DOES
DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 55 MPH AND CLOUD TO GROUND
LIGHTNING.

AFTER SUNSET A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN
KANSAS BRINGING ANOTHER CHANCE SHOWERS AND THUNDERSTORMS TO PARTS
OF THE REGION OVERNIGHT. THESE STORMS OVERNIGHT ARE NOT EXPECTED
TO BE SEVERE BUT AGAIN A FEW WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING NORTH
OF A GARDEN CITY TO LARNED LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY WITH THE BEST CHANCES
ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA...GENERALLY
SOUTHEAST OF AN ELKHART TO LARNED LINE. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER, ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL FOR SMALL HAIL, GUSTY WINDS, AND BRIEF HEAVY RAINFALL.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THOUGH MID WEEK
NEAR AND ALONG THE COLORADO BORDER. IT IS TOO EARLY TO DETERMINE
WHETHER OR NOT ANY STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY NORTHWEST OF
A HUGOTON TO SCOTT CITY LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The radar

The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Comanche

When
June 26, 4:35 PM CST
Where
Comanche County, 3.83 mi SSW of Wilmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.280, -99.250

The hail was mostly smaller than 3/4 but was accompanied by strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247328.